FDA Warns Azithromycin “Z-pack” Antibiotics Could Be Deadly

    Comments: 0  | Leave A Comment

    Azithromycin, a commonly-prescribed antibiotic, may trigger a potentially deadly irregular heart rhythm for some patients, the Food and Drug Administration (FDA) warned Tuesday.

    The antibiotic that’s sold as Zithromax, Zmax or sometimes referred to as a “Z-Pack” is prescribed to treat bacterial infections such as bronchitis, pneumonia, or ear infections.

    Read: Are You At Risk Of Getting Heart Disease?

    The FDA is warning the public that the pills can cause abnormal changes in the heart’s electrical activity that may lead to a fatal heart rhythm. Not everyone is at risk. Patients with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or those who use  certain drugs to treat abnormal heart rhythms, or arrhythmias face the greatest risk.

    “Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said in its March 12th update.

    Read:Act Now Stop Heart Disease !

    The new guidance was prompted by a May 2012 study and another study by the antibiotic’s manufacturer, Pfizer, that looked at risks to electrical activity of the heart in azithromycin-takers.

    Last May, a New England Journal of Medicine study paid for by the National Heart, Lung and Blood Institute found there would be 47 extra heart-related deaths per one million course of treatment with five days of Zithromax, as compared to 10 days of amoxicillin and other antibiotics. The risks of cardiovascular death associated with levofloxacin (Levaquin) treatment were similar to those associated with azithromycin treatment, according to the FDA.

    For more  information visit our sister site BlackDoctor or the FDA.

    Like Elev8 On Facebook To Enrich Your Mind, Body & Soul!


    Tags: » »

    • YOU MAY LIKE

    Leave a Comment